Alert archive / Missouri / Frost Advisories in 2024

Frost Advisory 2, NWS St. Louis, MO

April 20, 20248 counties in Illinois; 18 counties in Missouri

NWS St. Louis, MO issued this frost advisory at Apr 20, 2024, 2:24 PM CDT for 8 counties in Illinois; 18 counties in Missouri. It took effect at Apr 21, 2024, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2024, 2:24 PM CDT (19:24 UTC)
In effect from
Apr 21, 2024, 2:00 AM CDT
Expired
Apr 21, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
All 26 counties

Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS73 KLSX 201924
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
224 PM CDT Sat Apr 20 2024

MOZ018-211030-
/O.NEW.KLSX.FZ.W.0004.240421T0700Z-240421T1300Z/
Knox MO-
224 PM CDT Sat Apr 20 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Knox MO County.

* WHEN...From 2 AM to 8 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ058>060-095>099-MOZ019-026-027-034>036-041-042-047>052-059-060-
062-072-211030-
/O.NEW.KLSX.FR.Y.0002.240421T0700Z-240421T1300Z/
Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls
MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-
Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Franklin MO-Crawford MO-
Including the cities of Union, Litchfield, Bowling Green, Mexico,
Jefferson City, Hannibal, Quincy, Mount Sterling, Sullivan,
Fulton, Columbia, Washington, and Pittsfield
224 PM CDT Sat Apr 20 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, and northeast Missouri.

* WHEN...From 2 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Gosselin
2 follow-up statements
842 
WWUS73 KLSX 210841
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
341 AM CDT Sun Apr 21 2024

MOZ018-211300-
/O.CON.KLSX.FZ.W.0004.000000T0000Z-240421T1300Z/
Knox MO-
341 AM CDT Sun Apr 21 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Knox MO County.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ058>060-095>099-MOZ019-026-027-034>036-041-042-047>052-059-060-
062-072-211300-
/O.CON.KLSX.FR.Y.0002.000000T0000Z-240421T1300Z/
Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls
MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-
Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Franklin MO-Crawford MO-
Including the cities of Litchfield, Union, Columbia, Quincy,
Bowling Green, Hannibal, Jefferson City, Sullivan, Washington,
Mount Sterling, Mexico, Pittsfield, and Fulton
341 AM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, and northeast Missouri.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Byrd
702 
WWUS73 KLSX 211259
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
759 AM CDT Sun Apr 21 2024

MOZ018-211400-
/O.EXP.KLSX.FZ.W.0004.000000T0000Z-240421T1300Z/
Knox MO-
759 AM CDT Sun Apr 21 2024

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have quickly risen above the freezing mark after 
sunrise. Therefore, the freeze warning will be allowed to expire.

$$

ILZ058>060-095>099-MOZ019-026-027-034>036-041-042-047>052-059-060-
062-072-211400-
/O.EXP.KLSX.FR.Y.0002.000000T0000Z-240421T1300Z/
Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls
MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-
Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Franklin MO-Crawford MO-
Including the cities of Mexico, Quincy, Pittsfield, Washington,
Sullivan, Mount Sterling, Union, Bowling Green, Hannibal,
Litchfield, Columbia, Fulton, and Jefferson City
759 AM CDT Sun Apr 21 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have quickly risen into the low 40s after sunrise this 
morning with frost development no longer a threat. Therefore, the 
frost advisory will be allowed to expire.

$$

Gosselin

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Apr 20, 12:30 PM CDT, 1 hour 54 minutes earlier. Its key messages:

  • Seasonably cool weather is forecast through the weekend, with frost potential both tonight and Sunday night.
  • Dry weather expected until next Tuesday.
Area forecast discussion, Apr 20, 12:30 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1230 PM CDT Sat Apr 20 2024

.KEY MESSAGES...

- Seasonably cool weather is forecast through the weekend, with
frost potential both tonight and Sunday night.

- Dry weather expected until next Tuesday.

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 302 AM CDT Sat Apr 20 2024

Surface ridge will remain over the region through the weekend.
For today, colder air will continue to advect south into the area
with highs only in the low 50s to mid 60s, around 10 degrees below
normal.

In the meantime, an upper level shortwave will undercut the surface
ridge late tonight into Sunday, ushering in colder air and
increasing mid and high clouds. For tonight, despite light and
variable winds and colder temperatures, clouds (mainly across
portions of southeast Missouri and southwestern Illinois) will limit
frost formation. However, portions of northeast Missouri and west
central Illinois, where the clouds will clear out late tonight,
could see widespread frost with patchy frost elsewhere. May need to
issue a frost advisory for this area tonight, but will hold off for
now.

On Sunday, as the upper level shortwave exits the region the clouds
will clear out, allowing for plenty of sunshine. However with north
to northwest winds, temperatures will only moderate a little bit
with highs still a bit below normal in the low to mid 60s.

Byrd
&&

.LONG TERM...  (Sunday Night through Friday)
Issued at 302 AM CDT Sat Apr 20 2024

(Sunday Night)

Sunday night despite clear skies, the surface ridge begins to slide
off to the southeast with winds backing to the west to southwest.
Thus temperatures will be a bit warmer except in valleys and
sheltered areas, where patchy frost is possible.

(Monday - Next Friday)

As the surface ridge slides off to the southeast, southerly surface
flow will return to the region early next week. So temperatures will
moderate with highs near normal once again. In the meantime, an
upper level shortwave over the western provinces of Canada will
begin to slide southeast into the Great Lakes region with an
associated cold front. Still seeing some discrepancies in the
deterministic models, though they are coming into better agreement
on the timing of the front which will slide through the area during
the day on Tuesday. QPF will be on the light side with only 20 to 30
percent of the LREF ensemble members indicating that QPF will be
over a quarter of an inch.

Then dry weather returns for mid week as a surface ridge builds in
once again. However, another system moves on shore into the Desert
Southwest with the upper trough deepening, then eventually lifting
out towards the region late in the work week. This will bring the
next chance for showers and thunderstorms, but there are major
timing, strength and location differences among the deterministic
models, so stuck with the latest NBM solution with rain chances
Thursday through Friday.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1226 PM CDT Sat Apr 20 2024

Dry, VFR conditions are forecast through Sunday morning. Some
northwest wind gusts to around 20 knots are expected today before
diminishing toward sunset. Winds may go light/variable overnight
as a surface ridge approaches from the west. The predominant
direction should become northwesterly again though by mid/late
Sunday morning but speeds should stay lighter, generally around
7-8 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 20, 3:10 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
310 AM CDT Sat Apr 20 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
310 AM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms over parts of the area Tuesday
through Tuesday evening with another chance of thunderstorms Thursday
afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Byrd

In the hours before

Local storm report, Apr 20, 12:50 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1250 PM CDT Sat Apr 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tornado          1 SE Cahokia            38.55N 90.17W
04/18/2024                   St. Clair          IL   NWS Storm Survey

            The tornado touched down near the western
            edge of the Prairies of Cahokia Golf Course
            and moved east for about 1.1 miles where it
            lifted near the intersection of Carol Rd and
            Lynn St. Damage consisted of uprooted trees
            and broken tree limbs. Estimated peak wind
            was 76 mph. Rating EF0.

0552 PM     Tornado          3 S Standard City       39.31N 89.79W
04/18/2024                   Macoupin           IL   NWS Storm Survey

            A brief tornado touched down south of
            Standard City where it damaged the roofs of
            3 farm sheds. The tornado moved southeast
            across South Standard City Rd where it
            caused tree damage before lifting. Path
            length 0.23 miles. Estimated peak wind speed
            95 mph. Rating EF1.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:24 PM CDTFreeze WarningLSXKnox18 hr

Nearby

Frost Advisories in Missouri, 2024Frost Advisories in Illinois, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.